Hearing Helpers - Rockford, IL

Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you begin taking it. You want to know if you can expect to get nauseous or if it will cause you to have dry mouth. There is a more serious possible side effect that you may not recognize which is hearing loss. Medical professionals call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Besides the drugs that can lead to loss of hearing, there are some that cause tinnitus only. Tinnitus is a phantom noise people hear that commonly presents as:

  • Popping
  • A windy sound
  • Thumping
  • Ringing

Usually, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, however, can lead to permanent hearing loss.

What is The Risk Level For Each Drug?

The list of drugs which can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might know better as aspirin. The hearing problems induced by these drugs are generally correctable when you stop taking them.

Coming in a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The issue disappears when you quit taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Compounds That Cause Tinnitus

Edecrin

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

You are subjecting yourself to something that could cause tinnitus every time you have your morning coffee. Once the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, that doctors prescribe to treat tinnitus are in fact on the list of culprits.

  • Lidocaine
  • Prednisone
  • Amitriptyline

The prescribed dosage should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus differ based on the health of your ears and what medication you get. Mildly irritating to absolutely incapacitating is the things you can generally be expecting.

Look for:

  • Blurring vision
  • Vomiting
  • Hearing loss on one or both sides
  • Poor balance
  • Tinnitus
  • Difficulty walking

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor prescribes. Don’t forget, usually the changes in your balance or hearing are not permanent. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today